- Hyperacute T-waves are often the first manifestation of complete vessel occlusion; they are wide, bulky and prominent.
- Hyperacute T-waves are not necessarily tall, and small T-waves can still be hyperacute when paired with a low-amplitude QRS complex.
- De Winter T-waves represent LAD occlusion (a STEMI equivalent) requiring immediate revascularization.
- Previously inverted T-waves can appear normal and upright in the setting of acute vessel occlusion. This is known as pseudonormalization.
- The tall T-waves associated with hyperkalemia are sharp, pointy, symmetric, and have a narrow base.
- When in doubt, get serial ECGs (every 15 minutes) and use adjunctive information.
Effects of Electrolytes on ECG
CLICK ARROWS ON SIDE TO MOVE SLIDES
ECG Changes of Hyperkalaemia
Classic teaching of the chronological ECG changes of hyperkalemia include:
- Peaked T waves
- Prolongation of PR interval
- Widening QRS Complex
- Loss of P wave
- “Sine Wave”
The order of ECG changes of hyperkalemia have been defined in the experimental setting, but no uniform order has been documented in animal models (Ettinger, Regan, and Oldewurtel 1974)*. The relationship between serum potassium and cardiac manifestations is even less clear in the clinical setting (Acker et al. 1998)*.
Adrenal crisis is a life-threatening emergency due to an acute deficiency of adrenocortical hormones, namely cortisol and aldosterone, which can be fatal if not diagnosed early and treated aggressively. Classically it presents as severe hypotension refractory to IV fluids and vasopressors.
- Hyponatremia (<135mEq/L)
- Hyperkalemia (>5mEq/L)
- Non-anion gap metabolic acidosis
- Low bicarbonate (15-20mEq/L)
- Elevated BUN and creatinine
ACLS Revision: Hyperkalaemia
- When a patient is bradycardic, especially if irregular, one must always think of hyperK and one must get a 12-lead ECG.
- One must recognize this pattern as hyperK
- Calcium’s effect is almost miraculous
- Slow atrial fibrillation implies an sick AV node, or one affected by electrolytes, ischemia, or medications/drugs. Otherwise, the ventricular response should be fast.